Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Melbourne, FL

October 7, 2006Lake County, Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Oct 7, 2006, 7:03 PM EDT for Lake County, Orange County, Florida. It was in force for 67 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2006, 7:03 PM EDT (23:03 UTC)
Expired
Oct 7, 2006, 8:10 PM EDT
In force
67 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Lake County, FL, Orange County, FL

The radar

The Melbourne radar (KMLB), 127 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 7:11 PM EDTHAIL 0.75Eustis, FLHIGHWAY 19 AND 441 STRONG WINDS PRODUCING HORIZONTAL RAINFALL
Oct 7, 7:41 PM EDTHAIL 0.75Mount Plymouth, FLLARGE AMOUNT OF MARBLE TO PENNY SIZE HAIL
Oct 7, 7:50 PM EDTHAIL 0.751 N Apopka, FLLARGE AMOUNT OF HAIL NEAR ROCK SPRINGS
Oct 7, 7:55 PM EDTTSTM WND DMGApopka, FLPRELIMINARY REPORTS OF POWER OUTAGES
Oct 7, 7:57 PM EDTHAIL 0.75Apopka, FL
Oct 7, 8:00 PM EDTTSTM WND DMGApopka, FLROOF COLLAPSE 201 S. FOREST AVE. 75 PEOPLE DISPLACED. TREE DAMAGE IN SAME AREA. POSSIBLE TORNADO.
Oct 7, 8:00 PM EDTTORNADOApopka, FLNWS PERSONNEL SURVEYED THE DAMAGE WHICH OCCURRED IN APOPKA LAST EVENING AND DETERMINED THAT A BRIEF TOUCHDOWN PRODUCING F0 DAMAGE OCCURRED AT ABOUT 800 PM. A SIGNIFICANT PORTION OF A FLAT TAR/ASPHALT ROOF WAS PEELED OFF OF AN APARTMENT BUILDING, EXPOSING THE I
Oct 7, 8:02 PM EDTTSTM WND DMGApopka, FLPRELIMINARY REPORTS OF POWER OUTAGES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2006-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2006-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 072303
SVRMLB
FLC069-095-080000-
/O.NEW.KMLB.SV.W.0049.061007T2303Z-061008T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
703 PM EDT SAT OCT 7 2006

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAKE COUNTY
  THIS INCLUDES THE CITIES OF...TAVARES...MOUNT PLYMOUTH...MOUNT
  DORA...LISBON...EUSTIS...CASSIA
  NORTHWESTERN ORANGE COUNTY
  THIS INCLUDES THE CITIES OF...ZELLWOOD...LAKE APOPKA...APOPKA

* UNTIL 800 PM EDT

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EUSTIS...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT DORA BY 710 PM EDT
  ZELLWOOD BY 725 PM EDT
  MOUNT PLYMOUTH BY 730 PM EDT
  APOPKA BY 740 PM EDT
  WEKIWA SPRINGS STATE PARK BY 745 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2898 8173 2883 8184 2856 8159 2885 8138

$$



BRAGAW
3 follow-up statements
000 
WWUS52 KMLB 072318
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
715 PM EDT SAT OCT 7 2006

FLC069-095-080000-
/O.CON.KMLB.SV.W.0049.000000T0000Z-061008T0000Z/
ORANGE FL-LAKE FL-
715 PM EDT SAT OCT 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL LAKE AND NORTHWESTERN ORANGE COUNTIES...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING TORRENTIAL 
RAIN...EXCESSIVE LIGHTNING... AND SMALL HAIL OVER NORTH LAKE COUNTY. 
THIS STORM WAS LOCATED NEAR MOUNT DORA...MOVING SOUTHEAST AT 20 MPH.

PENNY-SIZED HAIL HAS BEEN REPORTED IN EUSTIS AT THE INTERSECTION OF 
STATE ROAD 19 AND 441.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT PLYMOUTH...ZELLWOOD BY 725 PM EDT
  ROCK SPRINGS AND PLYMOUTH BY 735 PM EDT
  APOPKA BY 740 PM EDT
  
LAT...LON 2898 8173 2883 8184 2856 8159 2885 8138

$$



BRAGAW
000 
WWUS52 KMLB 072344
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
743 PM EDT SAT OCT 7 2006

FLC069-095-080000-
/O.CON.KMLB.SV.W.0049.000000T0000Z-061008T0000Z/
ORANGE FL-LAKE FL-
743 PM EDT SAT OCT 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL LAKE AND NORTHWESTERN ORANGE COUNTIES...

AT 736 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH...WAS LOCATED 
OVER ZELLWOOD AND MOUNT PLYMOUTH IN WEST ORANGE COUNTY.  THIS STORM 
WAS MOVING SOUTHEAST AT 15 MPH.

PENNY-SIZED HAIL AND VERY STRONG WIND GUSTS WERE REPORTED IN 
MOUNT PLYMOUTH AT 740 PM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 2898 8173 2883 8184 2856 8159 2885 8138

$$


BRAGAW
000 
WWUS52 KMLB 072359
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
758 PM EDT SAT OCT 7 2006

FLC069-095-080010-
/O.EXP.KMLB.SV.W.0049.000000T0000Z-061008T0010Z/
ORANGE FL-LAKE FL-
758 PM EDT SAT OCT 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE AND NORTHWESTERN
ORANGE COUNTIES EXPIRES AT 800 PM EDT...

...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN ORANGE COUNTY 
UNTIL 820 PM EDT...

LAT...LON 2898 8173 2883 8184 2856 8159 2885 8138

$$



BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 3:00 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Oct 7, 3:00 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SAT OCT 7 2006

.DISCUSSION...

...STRONG STORMS POSSIBLE ALONG AND AHEAD OF COLD FRONT THURSDAY
INTO THURSDAY NIGHT...

CURRENT...MASSIVE UPPER LOW WOBBLING SSW-WD OVER THE CAROLINAS THIS
AFTN. FORCED ASCENT ON THE SRN FLANK OF THE LOW COUPLED WITH ENHANCED
LOW LVL CONVG BTWN FRONTAL BDRY AND ECB ALONG WITH A SUBTLE INCREASE
IN MOISTURE HAS ALLOWED A FEW SHRA TO FORM ACROSS VOLUSIA CO EARLY
THIS AFTN.

TONIGHT...EXPECT CONVECTION TO CONTINUE AND SPREAD A LITTLE MORE
SWD INTO THE CTRL CWA THRU LATE AFTN. EXPECT ACTIVITY TO DISSIPATE
RAPIDLY AFTER SUNSET. BASED ON SFC-H925 FLOW TURNING TO NNE TONIGHT
...MAY SEE SOME LATE NIGHT LOW CLOUDS SNEAK SWD INTO THE NRN AND
ESPEC NERN CWA LATE. WILL ADDRESS FURTHER IN AVIATION DISC.

SUNDAY...CUTOFF UPPER LOW CONTINUES TO WOBBLE SWD TO A POSN JUST
OFFSHORE NE FL BY LATE IN THE DAY...WHICH IS ABOUT AS FAR SOUTH AS
IT WILL GET BEFORE TURNING E AND THEN EVENTUALLY NE. LINGERING LOW
LEVEL MOISTURE INVOF STALLED LOW LEVEL BDRY MAY ALLOW A FEW DIURNAL
SHRA TO FORM ONCE AGAIN DURING THE AFTN...MAINLY NR THE COAST IN
ENHANCED CONVG ASCD WITH THE ECSB AND WEAK SFC TROUGHING OVER THE
ATLC.

CUTOFF UPPER LOW EJECTS NE AND AWAY FROM THE AREA MON LEAVING A WEAK
INVERTED SFC TROUGH ALG THE FL EAST COAST. DRIER AIR GETS WRAPPED
AROUND INTO CENT FL WITH W/NW FLOW ALOFT SO RAIN CHANCES QUITE
LOW...10% OR LESS MON AND TUE. DID NOT DEVIATE SIGNIFICANTLY FROM
GFS MOS TEMPS WITH LOWS IN THE MID 60S AND HIGHS IN THE MID
80S...UPPER 80S INTERIOR TUE.

LOW LEVEL FLOW VEERS TO THE S WED AND BEGINS TO PULL MOISTURE
NORTHWARD ACROSS S FL. HAVE INTRODUCED ISOLATED STORMS FOR SOUTHERN
AREAS WED AFTN. RAPID MOISTURE ADVECTION FORECAST TO CONTINUE WED
NIGHT AND THU ACROSS THE FL PENINSULA AS WIND FIELDS INCREASE AHEAD
OF DEEP UPPER TROUGH AND ASSOCD STRONG SFC COLD FRONT PUSHING
EASTWARD. PWATS PROGGED TO RISE TO 2 OR MORE THU. 850 MB WINDS
INCREASE TO 40 KNOTS ACROSS NORTH HALF THU AFTN/EVE WITH SCT STORMS
DEVELOPING DURING THE AFTN. GFS CONTINUES TO INDICATE POSSIBLE
ORGANIZED LINE OF STORMS SWEEPING ACROSS THE AREA THU NIGHT ALONG OR
JUST AHEAD OF FRONT. GFS HAS SLOWED DOWN THE TIMING FROM PREVIOUS
RUNS AND HAS COME INTO GOOD AGREEMENT WITH OTHER MODELS. TIMING IS
STILL SOMEWHAT UNCERTAIN THOUGH THIS FAR OUT...AS IS THE AMOUNT OF
MOISTURE RETURN BUT DEEP MOISTURE IS LURKING NOT VERY FAR SOUTH. AS
A RESULT...THERE IS A CONCERN FOR STORMS CONTAINING STRONG WIND
GUSTS AND VERY HEAVY RAINFALL WITH THIS FRONTAL PASSAGE.

&&

.MARINE...JUDGING FROM THE OBSERVED WINDS ACROSS OUR FAR NRN CWA/
MARINE AREA...AND AREAS TO THE NORTH...THE POST FROPA NNE WIND SURGE
DOES NOT LOOK ALL THAT STRONG. AS SUCH...PLAN TO KEEP WINDS AND SEAS
AOB 15KT/5FT AND DROP SCEC WITH THE 430PM CWF. ON SUN N-NW WINDS
AROUND 10KT OR SO ON WEST SIDE OF WEAK ATLC SFC TROUGH SHOULD TURN
ONSHORE NR THE COAST DUE TO LOCAL SEA BREEZE CIRC.

INVERTED SFC TROUGH AXIS OVER THE WATERS WILL CONTINUE TO PRODUCE
WEAK PRESSURE GRADIENT AND LIGHT WINDS MON. HOWEVER...A 4 FT NE
SWELL IS FORECAST BY NOAA WAVEWATCH TO AFFECT THE WATERS AND THIS
LOOKS TO BE THE PRIMARY CONTRIBUTION TO WAVE HEIGHT INTO TUE. WINDS
FORECAST TO VEER FROM N/NE MON TO E/SE TUE AS SFC HIGH MOVES OFF THE
MID ATLC COAST. DEEP S THEN SW FLOW IS FORECAST TO DEVELOP WED-THU
AND INCREASE AS STRONG FRONTAL BOUNDARY APPROACHES FROM THE NW.
SCATTERED STORMS FORECAST TO MOVE OFF THE COAST THU AFTN.

&&

.AVIATION...MAIN ISSUE TONIGHT WILL BE PSBLTY OF MVFR CLOUD DECK
(CIGS FL015-025) ADVECTING S-SSW ACROSS THE NRN AERODROMES (DAB-SFB).
SFC-H925 FLOW VEERING TO NNE WOULD SUPPORT THIS OCCURRING...AS VIS
SATELLITE INDICATES EXPANSION/MAINTENANCE OF THIS OVC-BKN DECK OVER
THE ATLC. HAVE INTRODUCED THESE CLOUDS TO THE DAB-SFB TAFS...BECMG
MORE SCT FARTHER SOUTH TWD MCO-MLB.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  80  60  83 /  20  20  10  10
MCO  65  84  63  85 /  20  10  10  10
MLB  67  83  64  84 /  20  20  20  10
VRB  69  85  64  87 /  10  20  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CRISTALDI
LONG TERM....KELLY
Hazardous weather outlook, Oct 7, 5:36 AM EDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
536 AM EDT SAT OCT 7 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
080930-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
536 AM EDT SAT OCT 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON AS A COLD FRONT
SLIDES SOUTHWARD ACROSS CENTRAL FLORIDA. CONDITIONS REMAIN RELATIVELY
DRY ACROSS THE REGION AND THERE IS ONLY A SLIGHT CHANCE FOR SHOWERS.
HOWEVER...ANY STORM THAT DOES DEVELOP HAS THE POTENTIAL TO PRODUCE
OCCASIONAL LIGHTNING AND SMALL HAIL. THE THREAT FOR ISOLATED SHOWERS
AND STORMS WILL CONTINUE OVERNIGHT AS AN AREA OF LOW PRESSURE IN THE
UPPER LEVELS OF THE ATMOSPHERE MOVES TOWARDS THE STATE.

...RIP CURRENT IMPACT...
A PERSISTENT 3 FOOT SWELL WILL PRODUCE A MODERATE RISK FOR RIP
CURRENTS. CHECK WITH BEACH PATROL FOR LOCAL CONDITIONS BEFORE
ENTERING THE WATER...SWIM NEAR A LIFEGUARD WHENEVER POSSIBLE...AND
NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS OVER THE ATLANTIC MAY CONTAIN WINDS IN EXCESS OF 30
KNOTS. THE STRONGEST STORMS WILL LIKELY DEVELOP OVER THE GULF STREAM
NORTHEAST OF THE CAPE LATE THIS AFTERNOON AND OVERNIGHT.

...WIND AND SEA IMPACT...
NORTHEASTERLY WINDS WILL INCREASE BEHIND THE COLD FRONT. SMALL CRAFT
ARE URGED TO EXERCISE CAUTION FOR WINDS OF 15 TO 20 KNOTS...MAINLY
NORTH OF NEW SMYRNA BEACH LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN A THREAT SUNDAY AS
THE COLD FRONT STALL ACROSS THE AREA. THE THREAT FOR RIP CURRENTS
WILL ALSO REMAIN ELEVATED OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Oct 7, 6:57 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
657 PM EDT SAT OCT 7 2006

FLZ044-045-144-072345-
NORTHERN LAKE COUNTY-ORANGE-SOUTHERN LAKE COUNTY-
657 PM EDT SAT OCT 7 2006

...STRONG THUNDERSTORMS AFFECTING CENTRAL LAKE COUNTY...NORTHWESTERN
ORANGE COUNTY...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER LISBON...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE MID FLORIDA LAKES.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:51 PM EDTTornado WarningMLBOrange29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.